Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 215, NWS Albuquerque, NM

June 20, 2021Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2021, 9:20 PM MDT for Union County, New Mexico. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 9:20 PM MDT (03:20 UTC)
Expired
Jun 20, 2021, 10:15 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 197 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1335 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1335 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS55 KABQ 210320
SVRABQ
NMC059-210415-
/O.NEW.KABQ.SV.W.0215.210621T0320Z-210621T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
920 PM MDT Sun Jun 20 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern New Mexico...

* Until 1015 PM MDT.

* At 919 PM MDT, a severe thunderstorm was located 13 miles northwest
  of Clayton Lake State Park, or 23 miles east of Des Moines, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clayton, Clayton Lake State Park, Seneca, Mount Dora and Moses. 

This includes Highway 64 between Mile Markers 412 and 429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
      3636 10346 3675 10355 3687 10338 3669 10300
      3653 10300
TIME...MOT...LOC 0319Z 319DEG 19KT 3675 10341 

HAIL...1.25IN
WIND...60MPH
 
$$

24
3 follow-up statements
242 
WWUS55 KABQ 210340
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
940 PM MDT Sun Jun 20 2021

NMC059-210415-
/O.CON.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
940 PM MDT Sun Jun 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN UNION COUNTY...

At 940 PM MDT, a severe thunderstorm was located 8 miles north of
Clayton Lake State Park, or 19 miles northwest of Clayton, moving
southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Clayton, Clayton Lake State Park, Seneca and Moses. 

This includes Highway 64 between Mile Markers 414 and 429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
      3636 10346 3671 10349 3682 10330 3669 10300
      3653 10300
TIME...MOT...LOC 0340Z 318DEG 18KT 3669 10334 

HAIL...1.75IN
WIND...60MPH
 
$$

24
120 
WWUS55 KABQ 210400
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1000 PM MDT Sun Jun 20 2021

NMC059-210415-
/O.CON.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
1000 PM MDT Sun Jun 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN UNION COUNTY...

At 1000 PM MDT, a severe thunderstorm was located near Clayton Lake
State Park, or 14 miles north of Clayton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca. 

This includes Highway 64 between Mile Markers 421 and 429.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
      3642 10334 3667 10341 3677 10327 3669 10300
      3653 10300
TIME...MOT...LOC 0400Z 315DEG 17KT 3665 10326 

HAIL...1.25IN
WIND...60MPH
 
$$

24
278 
WWUS55 KABQ 210410
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1010 PM MDT Sun Jun 20 2021

NMC059-210419-
/O.EXP.KABQ.SV.W.0215.000000T0000Z-210621T0415Z/
Union-
1010 PM MDT Sun Jun 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION COUNTY WILL
EXPIRE AT 1015 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3650 10302 3650 10304 3647 10304 3638 10309
      3642 10334 3667 10341 3677 10327 3669 10300
      3653 10300
TIME...MOT...LOC 0409Z 319DEG 19KT 3663 10323 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:17 PM MDT, 3 minutes earlier.

Area forecast discussion, Jun 20, 9:17 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
917 PM MDT Sun Jun 20 2021

.UPDATE...
This afternoon's and this evening's early arriving guidance support
the issuance of a wind advisory for portions of east central New
Mexico later tonight and through midday Monday. Kind of awkward
timing, with the northern most counties, Quay and Curry, likely to
see the stronger winds begin earlier during the advisory period, but
the stronger winds potentially not reaching Chaves county until after
6 am. ZFP and NPW already transmitted. Also tweaked cloud cover for
tonight through Monday morning.

&&

.PREV DISCUSSION...519 PM MDT Sun Jun 20 2021...
.AVIATION...
00Z TAF CYCLE
Upper high center over south central/se AZ at 23Z to shift into swrn
NM during the next 24 hrs. Isold to sct showers and tstms with gusty
variable winds mainly along and south of I-40 at 23Z will continue
to move to the southeast and slowly diminish through 03Z. A strong
cold front will approach far ne NM around 03Z then push through the
ne and east central plains with nely wind gusts to around 40kts
possible and potential for lcl briefly reduced vsbys in bldu. MVFR
cigs will fill in behind the front with terrain obscurations. The
front to reach the east slopes of the central mt chain and KROW
around 21/12Z and push into the RGV at KSAF and KABQ. Cigs over ern
NM to become genly VFR by 21/19Z while a few showers/tstms develop
along between the Contdvd and RGV.

&&

.PREV DISCUSSION...310 PM MDT Sun Jun 20 2021...
.SYNOPSIS...
Some relief from the heat in the form of a cold front will push
southward through eastern New Mexico tonight. This front is forecast
to move into the Rio Grande Valley to near the Continental Divide
Monday evening. High temperatures for the eastern plains will be
around 25 degrees below today's highs with slight cooling for the Rio
Grande valley. The cooler weather will be brief with near average
temperatures returning to all areas by Tuesday. Tuesday remains dry
with the exception of a chance for afternoon storms in the south
central mountains. Moisture remnants from what was once Tropical
Storm Dolores will bring a return of afternoon showers and
thunderstorms Wednesday and Thursday.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Some relief to the heat is in store for eastern NM as a strong
backdoor front surges into the state this evening into tonight. Cold
air and moisture advection will follow the frontal boundary, the
additional lift of which may initiate a few strong thunderstorms
along its leading edge.

Daytime highs on Monday across the central mts and eastward will be
15 to 25 degrees cooler than the previous day's readings. Meanwhile,
western NM won't be so lucky, where temperatures are expected to
remain 5 to 10 degrees above average. As the front pushes south and
westward into the canyons of the central mts, it sets up an
impressive density gradient. Models suggest Tds west of the central
mts may range between 35F and 40F, while eastward experiences Tds of
over 50F. Likewise, high resolution models hint to a substantially
tightened pressure gradient of 5 to 8 mb between CQC and ABQ. This
will create the potential for strong east canyon winds across the
central valleys, including the ABQ metro Monday afternoon into the
evening. Gusts up to 50 mph will be possible, the peak of which is
expected between 6 PM and 9 PM MDT. Uncertainty exists in the
magnitude of this event, as run-to-run consistency has been lacking
amongst but it's possible a wind advisory might be necessary
tomorrow evening. With the influx of moisture and upslope flow
towards the Continental Divide, could see the potential for a few
thunderstorms to initiate west of the central mts late Monday
afternoon into the evening hours. Overnight temperatures on Monday
trend downward a few to as many as 10 degrees lower than the
previous night areawide, but with exception of the far eastern
plains, lows will still be above average.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
What a difference a day makes during the extended forecast period.
GFS and ECWMF and their ensemble counterparts agree that the closed
low just west of San Francisco kick the Four Corners' high east-
southeast over NM on Tuesday. Very warm to hot high temperatures
return on Tuesday as a result. By Wednesday, the high shifts far
enough southeastward to begin tapping remnant moisture from what was
once Tropical Storm Dolores. Models agree that much of the moisture
increase on Wednesday will be in the mid levels and with dry low-
levels, expect little in the way of wetting footprints and likely
lots of strong outflow wind gusts. Low level moisture increases
somewhat Wednesday night with more in the way of wetting rains
possible with convection on Thursday. Then the model changes really
kick in Friday into next weekend. What once looked like a negative
Pacific Northern American pattern (PNA) was setting up, recent model
trends now amplify an upper level ridge over southern British
Columbia (a positive PNA), sending a tough southward to the lee of
the Rockies. This trough results in quite the backdoor cold front for
Friday night and Saturday. It's still a relatively long way out but
the very good agreement between most/all global models is
encouraging. A timely cool and moist surge in late June typically
spells an early end to fire season. Thank the MJO for the deep
convection south of HI and the forecast changes.

12/33

&&

.FIRE WEATHER...
A strong backdoor cold front will descend into eastern NM on Monday,
cooling daytime highs as many as 15 to 25 degrees for locales east
of the central mts. An influx of moisture accompanies this front,
boosting relative humidity values across the east, while west of the
Continental Divide remains dry.

Temperatures rebound quickly on Tuesday, rising back above normal
areawide as drier conditions take hold. Isolated showers and
thunderstorms come back into play each afternoon Tuesday forward,
with coverage favoring portions of western NM. Humidity recoveries
moving into midweek range from fair to poor, with only portions of
the eastern plains maintaining good or better. Another front looks
to make its descent into the state this weekend and may provide
another recharge of moisture and greater coverage of precipitation.

12

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to noon MDT Monday for the following
zones... NMZ234>238.

&&
Hazardous weather outlook, Jun 20, 2:58 AM MDT, 18 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
258 AM MDT Sun Jun 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MDT Sun Jun 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Heat Advisory is out for record heat through the Northwest Plateau
(Farmington), Middle Rio Grande Valley (Albuquerque), and Chaves
County Plains (Roswell) where high temperatures will reach into the
100s. Highs will reach into the 90s and low 100s elsewhere over lower
elevations of northern and central NM today.

Strong erratic gusty winds will be associated with isolated to
scattered afternoon storms today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

East canyon winds are likely to arrive into Santa Fe and Albuquerque
Sunday night and again Monday night, with gusts of 35 to 45 mph
possible.

Oppressive heat returns to the eastern plains Wednesday and Thursday
after a brief respite of cooler temperatures Monday.

Scattered afternoon storms Wednesday and Thursday will likely bring
bouts of strong and erratic gusty winds through western and central
NM.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Local storm report, Jun 20, 3:54 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     1 NE ABO                34.47N 106.32W
06/20/2021  M59 MPH          TORRANCE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102384

TRM
Special weather statement, Jun 20, 4:05 PM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
405 PM MDT Sun Jun 20 2021

NMZ234-235-202230-
Curry County-Quay County-
405 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND SOUTHERN
CURRY COUNTIES UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Ragland, or 26 miles northwest of Clovis, moving
southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Clovis, Cannon Air Force Base, Ranchvale, Portair and Saint Vrain.

This includes Highway 60 between Mile Markers 372 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3430 10328 3430 10338 3464 10370 3477 10355
      3446 10308
TIME...MOT...LOC 2205Z 313DEG 27KT 3466 10357

40
Special weather statement, Jun 20, 4:28 PM MDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
428 PM MDT Sun Jun 20 2021

NMZ234>236-202300-
Roosevelt County-Curry County-Quay County-
428 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND WEST CENTRAL CURRY COUNTIES UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of House, or 29 miles northeast of Fort Sumner,
moving southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
House and Mcalister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3472 10396 3485 10381 3471 10351 3456 10357
      3447 10374
TIME...MOT...LOC 2228Z 313DEG 27KT 3472 10381

40
Special weather statement, Jun 20, 5:21 PM MDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT Sun Jun 20 2021

NMZ219-221-202345-
Sandia/Manzano Mountains Including Edgewood-Middle Rio Grande
Valley/Albuquerque Metro Area-
521 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 545 PM
MDT...

At 519 PM MDT, Doppler radar was tracking strong winds from the
west moving over Albuquerque.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albuquerque, Los Ranchos De Albuquerque, Tijeras, Cedar Crest, South
Valley, North Valley, Cedro, Carnuel and Canoncito in Bernalillo
County.

This includes the following highways...
 Interstate 40 between Mile Markers 157 and 178.
 Interstate 25 between Mile Markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3501 10672 3518 10666 3513 10632 3490 10639
TIME...MOT...LOC 2319Z 285DEG 25KT 3508 10660

40
Special weather statement, Jun 20, 6:24 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
624 PM MDT Sun Jun 20 2021

NMZ236-210100-
Roosevelt County-
624 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Milnesand, or 31 miles north of Tatum, moving
southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Milnesand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3357 10346 3361 10351 3366 10351 3366 10358
      3374 10369 3380 10347 3360 10305 3357 10305
TIME...MOT...LOC 0023Z 305DEG 40KT 3369 10346
Special weather statement, Jun 20, 8:43 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
843 PM MDT Sun Jun 20 2021

NMZ230-210315-
Union County-
843 PM MDT Sun Jun 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
915 PM MDT...

At 842 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Des Moines, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3668 10340 3685 10370 3700 10360 3700 10314
TIME...MOT...LOC 0242Z 298DEG 14KT 3691 10356

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:24 PM MDTSpecial Weather StatementABQRoosevelt36 min
Jun 20, 8:43 PM MDTSpecial Weather StatementABQUnion32 min
Jun 20, 9:00 PM MDTWind AdvisoryABQChaves, Curry, De Baca, Quay, Roosevelt15 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.